We recently received a call from a physician about a patient who was combative and had an altered mental status. He chronically ingested 20-40 imodium (loperamide) /day for his chronic diarrhea. He had a rocky clinical course with prolonged QRS and QTc, RBBB, TdP, and complete heart block. The sodium channel block manifested by prolonged QRS was treated with serum alkalinization. The inhibition of delayed-rectifier potassium currents manifested by prolonged QT, in conjunction with bradycardia, resulted in Torsades (TdP). TdP was treated with magnesium and subsequently isoproterenol. Eventually the cardiac arrhythmias resolved. The treating physician asked if we would discuss the issues of Loperamide in a Question of the Week.
Loperamide abuse/misuse is increasing. Exposures reported to the National Poison Data System increased by 91% between Jan 1, 2010 and Dec 31, 2015. Fifteen deaths were reported during this time and 8 involved single-agent loperamide abuse.
Loperamide, a synthetic opioid, is a peripheral Mu-opioid receptor agonist. It is widely available as a non-prescription anti-diarrheal agent that inhibits intestinal peristalsis through mu-opioid receptor agonism. CNS effects do not occur in therapeutic doses as a P-glycoprotein pump prevents transport of Loperamide across the blood brain barrier. However, in high doses or when co-ingested drugs inhibit the P-glycoprotein pump (verapamil), loperamide crosses the blood brain barrier and CNS effects are evident.
Naloxone is indicated for respiratory depression or following cardiac arrest. Naloxone does not precipitate withdrawal.
Most of the cardiac abnormalities described in the literature are QRS and QT interval prolongation. Treatments are noted above. VT and cardiac arrest has also been reported.
As the prescription opiates become more difficult to obtain, readily available drugs such as loperamide will play a more prominent role due to their CNS effects. I am a bit surprised that we don’t get more calls about loperamide. It certainly is prevalent in many other parts of the country.
Thanks to our Cookeville physician for suggesting this topic as a Question of the Week.
This question prepared by: Donna Seger, MD Medical Toxicologist
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at email@example.com
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222